Dr. Frascino, I just spend the last two evenings reading through your answers but couldn't find exactly what I was looking for. With that being said, here is my story. I am brusing easily, constantly tired and somewhat weak. I have been postive for a year and not on medications. These symtoms just started and I'm going back to the doctor later this week. This condition, sounds different that anemia. This condition is low palets. My question is what is the treatment for this? You mention procrit a lot but for anemia not Thromocytopenia. Please let me know your thoughts.
You are correct: thrombocytopenia (low platelets) and anemia (low red blood cells) are two different conditions. Easy bruisability is the most common symptom associated with low platelets. I will repost below one of my previous responses that deals with HIV and thrombocytopenia. Procrit is not a treatment for thrombocytopenia.
Anemia (low red blood cells) can be associated with the other symptoms you mention feeling weak and tired. Anemia is diagnosed by measuring the hemoglobin level. Procrit can be a very effective treatment for some types of HIV-associated anemia, including AZT-induced anemia and anemia of chronic disease, which is caused by the virus itself.
Good luck. Write back if you need additional information.
ITP - Hematology Jun 17, 2001
Dear Dr. Frascino,
Positive since 1985 at least. Began HAART 1997 with AZT, 3TC, & Crixivan. VL 5500, T 475, 29. Within 6 weeks went undectable immediately. On April 1, I halted therapy because I was tired of taking pills. Poor excuse, I know. There you have it. Since diagnosed with HIV have had ITP. While on therapy, there was never a problem because of the AZT. Prior to therapy, platelets always around 75000. Off therapy since April, bottomed at 18000 and hemotologist decided to do IVIG. Last week set up with the IV. To establish baseline, checked platelets again and found 70000. Counts this week at 42000. No significant changes in diet other than introduction of soy protein.
Currently, VL 6500 and Ts at 595 with 44. Dr. wants me to go back on therapy. I am waiting now to see what resistance testing shows. I should know in 2 weeks.
I know options are limited when it comes to ITP. However, IVIG every 3 months without HAART would seem to be better than daily HAART. Is there something I am missing? Any light shed on the wide swings in platelet counts.
Response from Dr. Bob
Hello Cloud 9,
Thrombocytopenia (low platelet count) is relatively common during the course of HIV infection. In a recent study, Sullivan and colleagues evaluated the 1-year incidence of thrombocytopenia (platelet count less than 50,000/mm3) in a group of 30,214 HIV-positive patients as part of a retrospective 10-city study sponsored by the CDC. The incidence of thrombocytopenia during 1 years was 8.7% in patients with clinical AIDS, 3.1% in patients with immunologic AIDS (CD4 less than 200,but no opportunistic infections), and 1.7% in HIV-positive patients without AIDS. Thrombocytopenia was associated with more advanced disease, history of injection drug use, history of anemia or lymphoma, and African-American race. Of note is that thrombocytopenia is also associated with increased risk of death (shorter survival). The major cause of thrombocytopenia in HIV disease is ITP (idiopathic thrombocytopenic purpura), in which antibody-coated platelets are removed from the circulation by cells in the spleen called macrophages. Thrombocytopenia may result in bleeding or bruising. Although the likelihood for clinical bleeding is low until the platelet count drops to 10,000/ mm3, there is a potential risk of life-threatening bleeding into critical organs or with trauma whenever platelet counts are depressed.
The mechanisms of thrombocytopenia in HIV-related ITP include: 1) increased platelet destruction, 2) decreased platelet production, and 3) infection by HIV of platelet precursor cells called megakaryocytes.
There are several treatment options for HIV-related ITP. Zidovudine (AZT) has a response rate of 70% with the best responses seen in patients with baseline platelets above 20,000 mm3. Other antiretroviral agents in various combinations (HAART) also have been quite effective. The data to date indicate that use of effective antiretroviral therapy is clearly the treatment of choice for HIV-related ITP. High-dose intravenous gammaglobulin (IVIG) is extremely useful for obtaining a rapid increase in platelet count - for instance, in someone who was actively bleeding or who needed surgery. While effective, IVIG's cost is often prohibitive, especially for long-term use, since maintenance therapy must be given every 2-4 weeks. Alternatively, anti-Rh immunoglobulin (WinRho) may be used at one-tenth the cost. This product, however, often leads to a drop in hemoglobin of 1-2 g/dL and therefore should not be used in patients with hemoglobins less than 10. It also cannot be used in patients who are Rh-negative or in those who have already undergone splenectomy. Corticosteroids are the initial treatment of choice in non-HIV-infected patients with ITP. Corticosteroids are avoided in HIV-positive patients due to their immunosuppressive effect. Other therapies include subcutaneous interferon-alpha and, in patients failing other therapies, removal of the spleen (splenectomy). It's also worth noting that since bleeding is rare with platelet counts above 20,000/ mm3, some patients may be monitored closely untreated, although the risk of an intracerebral bleed does exist. OK Cloud 9, back to your specific situation. The reason for the swings in your count have to do with the various mechanisms (described above) that cause the low platelet counts - increased destruction, decreased production, and infection of precursor cells. Your ITP is not related to your diet, but rather, to your HIV disease.
Finally, are you "missing" something? Well, yes, some platelets! I agree with your HIV specialist that an effective antiretroviral regimen is your best long-term treatment option for several reasons: 1) Your viral load is once again rising. 2) HAART will treat both your HIV disease and your HIV-related ITP. 3) IVIG, while effective, is cost-prohibitive, must be given every 2-4 weeks, and does not treat your HIV disease. 4) Corticosteroids, interferon-alpha, and splenectomy all have significant risk and/or potential side effects. I agree with you that you can wait 2 weeks to see the results of your resistance test; however, it should be pointed out that these tests are more accurate and easier to interpret when the blood is drawn while you are still on your medications and have a viral load over 1000. It sounds like your viral load was undetectable while you were on therapy and went up during your treatment interruption. Consequently, interpreting the resistance test results may be difficult.
So does this mean you have to go back to your AZT, 3TC, Crixivan? No, not necessarily. I can certainly relate to your "treatment fatigue" in adhering to this regimen, as I have been on a similar regimen since 1996! There are a variety of other treatment options now available that you may find more palatable and equally effective! Review these with your HIV specialist. If your platelet counts are even intermittently near 20,000 mm3, I would definitely suggest restarting HAART.
Hope this helps clarify your options. Good luck.